Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 14, NWS San Angelo, TX

April 11, 1997Callahan County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 11, 1997, 4:47 AM CDT for Callahan County, Texas. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 1997, 4:47 AM CDT (09:47 UTC)
Expired
Apr 11, 1997, 6:05 AM CDT
In force
78 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Callahan County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1997-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1997-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
910 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 110947 RRA
TORSJT
TXC059-111105-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
447 AM CDT FRI APR 11 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 605 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...CALLAHAN COUNTY
 
AT 445 AM CDT...A POSSIBLE TORNADO WAS INDICATED BY MORAN DOPPLER
RADAR 33 MILES WEST NORTHWEST OF CROSS PLAINS OR 10 MILES WEST
SOUTHWEST OF CLYDE MOVING EAST NORTHEAST AT 40 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... CLYDE... BAIRD
AND PUTNAM.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.
 
10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 11, 1:59 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 11, 1:59 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
158 AM CDT FRI APR 11 1997

SURFACE ANALYSIS COMBINED WITH ADAP NUMBERS SUGGESTING GOOD POTENTIAL
FOR SEVERE OUTBREAK TO SPREAD INTO THE FORECAST AREA WITH LIFTED
INDICES TO -7 AND A DEEP SURFACE LOW LOCATED NEAR WINK. DRYLINE
LOCATED FROM BIG BEND TO WINK WITH A STRONG COLD FRONT MOVING THROUGH
ANDREWS AND BORDEN COUNTIES. KSJT AND KABI DOPPLER VAD WIND PROFILES
INDICATE A SOUTHERLY LOW LEVEL JET OF 55 KTS. SOUTHEAST SURFACE
INFLOW IMPLIES FAVORABLE SHEAR FOR TORNADIC DEVELOPMENT. ENOUGH SAID.

PREFER ETA/AVIATION SOLUTIONS OF HANDLING THE FRONT ALTHOUGH BOTH ARE
TOO SLOW. THE ETA CALLS FOR GOOD LOW LEVEL COLD AIR ADVECTION THROUGH
12Z SATURDAY WITH WIND ADVISORIES POSSIBLY NEEDED TODAY. WILL GO AT
OR BELOW AVIATION GUIDANCE ON HIGHS. ALTHOUGH NGM GUIDANCE LOWS
TONIGHT REFLECT UPON WINDS BECOMING LIGHT...BELIEVE THAT STRONGER
THAN FORECAST COLD FRONT WILL RESULT IN BETTER COLD AIR ADVECTION
WHICH SHOULD ALLOW AVIATION AND NGM GUIDANCES TO LOOK REASONABLE EVEN
THOUGH WINDS WILL NOT LIKELY GO CALM.

ABI 052/032 30
SJT 061/035 50

OAKS

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:07 AM CDTSevere Thunderstorm WarningSJTMitchell73 min
Apr 11, 2:26 AM CDTSevere Thunderstorm WarningSJTFisher64 min
Apr 11, 2:32 AM CDTSevere Thunderstorm WarningSJTSterling63 min
Apr 11, 3:16 AM CDTSevere Thunderstorm WarningSJTNolan79 min
Apr 11, 3:36 AM CDTTornado WarningSJTNolan49 min
Apr 11, 4:02 AM CDTTornado WarningSJTTaylor63 min
Apr 11, 5:08 AM CDTSevere Thunderstorm WarningSJTTaylor62 min
Apr 11, 5:19 AM CDTSevere Thunderstorm WarningSJTRunnels61 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.